Hail, Marquette
- When
- June 27, 1:35 PM EST to 1:38 PM EST
- Where
- Marquette County, 0.84 mi NW of Cascade
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.460, -87.490
Hail was reported five miles east-northeast of Palmer.
An upper disturbance moving through a warm and unstable air mass produced thunderstorms with large hail over portions of Marquette County on the afternoon of the 27th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
An upper disturbance moving through a warm and unstable air mass produced thunderstorms with large hail over portions of Marquette County on the afternoon of the 27th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 27, 12:35 PM EST, 1 hour earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 135 PM EDT THU JUN 27 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 428 AM EDT THU JUN 27 2013 BROAD UPPER PATTERN HAS A A RIDGE OVER THE WRN CONUS AND A TROUGH OVER THE ERN CONUS...WITH A WEAK LOW OVER MANITOBA AND A MULTIPLE SHORTWAVES OVER AND UPSTREAM OF THE CWA. PASSING OF THESE SHORTWAVES HAS KEPT SCATTERED THUNDERSTORM ACTIVITY IN PLACE OVER THE UPPER GREAT LAKES REGION AND NRN MN TONIGHT. EXPECT MAIN AREA OF CONVECTION TONIGHT TO MOVE E...ALLOWING LESS CLOUDY SKIES TO PREVAIL LATE THIS MORNING INTO THE AFTERNOON. ANOTHER SHORTWAVE TROUGH IS THEN FORECAST TO MOVE THROUGH THE CWA...SPARKING AFTERNOON/EVENING CONVECTION OVER MUCH OF THE CWA. HAVE THE HIGHEST POPS OVER THE CENTRAL CWA WHERE LAKE BREEZE INTERACTION MAY HELP INITIATE MORE CONVECTION. SIMILAR TO YESTERDAY...THERE IS POTENTIAL FOR SOME STRONGER STORMS...BUT MOST IF NOT ALL WILL REMAIN SUB SEVERE. CAPE WILL BE SIMILAR TO YESTERDAY AT UP TO 1500 J/KG...AND -KM SHEAR WILL BE VERY SIGHTLY HIGHER AT 25-30 KTS. DCAPE IS INDICATED BY MODELS TO BE 500-1000J/KG WHICH IS SUFFICIENT FOR STRONGER WINDS. HIGHEST THREATS WILL BE GUSTY WINDS...SMALL HAIL AND HEAVY RAIN. TONIGHT...HAVE BROADER...MORE GENERAL CHANCES OF SHOWERS AND SOME THUNDER AS THE LOW PASSES OVERHEAD. DID NOT CHANGE THE FORECAST MUCH FOR THIS TIME FRAME AS MAIN ATTENTION WAS SPENT ON TODAY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 428 AM EDT THU JUN 27 2013 NAM SHOWS A CLOSED 500 MB LOW AND TROUGH OVER THE UPPER GREAT LAKES 12Z FRI. THE LOW AND TROUGH DIG THIS PERIOD INTO THE EASTERN U.S. WITH THE 500 MB RIDGE OVER THE WEST STAYING PUT. DEEPER MOISTURE REMAINS OVER THE AREA FRI INTO FRI NIGHT BEFORE STARTING TO PUSH WESTWARD ON SAT. WEAK 850-500 MB Q-VECTOR CONVERGENCE REMAINS THROUGH THE PERIOD. WILL HAVE CHANCE POPS IN THROUGH FRI NIGHT AND THEN START DRYING THINGS OUT ON SAT. 850 MB TEMPERATURES OF 12C MIXED DOWN TO THE SFC GIVES ME HIGHS IN THE MID 70S AT BEST AND THIS IS CLOSE TO GOING TEMPERATURES. OVERALL...DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST. IN THE EXTENDED...GFS AND ECMWF SHOW A DEEP 500 MB TROUGH OVER THE EAST HALF OF THE U.S. AND A STRONG RIDGE ACROSS THE WEST HALF OF THE U.S. 12Z SUN. UPPER PATTERN IS HIGHLY AMPLIFIED. PATTERN CHANGES LITTLE FOR 12Z MON EXCEPT TO HAVE THE 500 MB TROUGH RETROGRADE A BIT TO THE WEST WITH THE 500 MB TROUGH MOVING SLOWLY WEST BACK INTO THE UPPER GREAT LAKES ON TUE AND WED. THIS WILL CONTINUE THE BELOW NORMAL TEMPERATURES INTO MID WEEK DURING THIS PERIOD AND DRY WEATHER FOR THE MOST PART AS SFC HIGH PRESSURE IS OVER THE AREA. AS THE TROUGH RETROGRADES...SLIGHT CHANCE POPS ARE POSSIBLE STARTING TUE NIGHT INTO WED. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 134 PM EDT THU JUN 27 2013 MUCH OF THE FOG ACROSS THE TAF SITES LINGERING AROUND EARLIER THIS MORNING HAS NOW BURNED OFF AND MIXED UP CREATING OCCASIONAL LOW CLOUD BASES IN THE IFR CATEGORY. THE MAIN ISSUE FOR THE TAF SITES THIS AFTERNOON INTO THE OVERNIGHT HOURS...AND AGAIN DURING THE DAY FRIDAY WILL BE THE CHANCES OF CONVECTION EFFECTING THE TAF SITES. MANY OF THE HIGH RES MODELS ARE INDICATING THAT CONVECTION WILL BEGIN DEVELOPING ACROSS MAINLY THE IWD AND SAW TAF SITES THROUGH MID AFTERNOON AND LINGER INTERMITTENTLY THROUGH THE LATE EVENING HOURS. THE EXACT TIMING IS VERY DIFFICULT TO PIN DOWN AS STORM INITIATION HAS NOT YET OCCURRED. WINDS OUTSIDE OF THE THUNDERSTORMS SHOULD REMAIN LIGHT...GENERALLY LESS THAN 10 KNOTS WITH VISIBILITY REMAINING MAINLY IN THE VFR RANGE THIS AFTERNOON. OVERNIGHT...VISIBILITY MAY DROP TO IFR OR LOWER DEPENDING LARGELY ON AREAL COVERAGE OF AN CONVECTION THAT DEVELOPS. CONVECTION BASES WILL LIKELY BE AROUND 3-4KFT WITH LOWER CEILINGS POSSIBLE DURING THE MORNING HOURS FRIDAY AS ANY FOG DEVELOPMENT BEGINS TO BURN OFF. && .MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE) ISSUED AT 428 AM EDT THU JUN 27 2013 OVERALL...WINDS ARE EXPECTED TO STAY BELOW 20 KTS THROUGH THE PERIOD AS THE PRESSURE PATTERN REMAINS FAIRLY WEAK ACROSS THE AREA. WARM MOIST AIR OVER THE UPPER GREAT LAKES WILL CONTINUE TO RESULT IN FOG THROUGH FRIDAY. && .MQT WATCHES/WARNINGS/ADVISORIES... UPPER MICHIGAN... NONE. LAKE SUPERIOR... NONE. LAKE MICHIGAN... NONE. && SHORT TERM...TITUS LONG TERM...07 AVIATION...KEC MARINE...TITUS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 354 AM EDT THU JUN 27 2013 MIZ001>007-009>014-084-085-281200- KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE- GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT- SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT- 354 AM EDT THU JUN 27 2013 /254 AM CDT THU JUN 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER MICHIGAN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. THE MAIN HAZARD FROM STRONGER STORMS WOULD BE WIND GUSTS TO 50 MPH...VERY HEAVY DOWNPOURS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN TUESDAY NIGHT AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LSZ162-240>251-263>267-281200- LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI- BLACK RIVER TO ONTONAGON MI- ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI- UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI- EAGLE RIVER TO MANITOU ISLAND MI- MANITOU ISLAND TO POINT ISABELLE MI- POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI- LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI- MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI- GRAND MARAIS TO WHITEFISH POINT MI- LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE ROYALE NATIONAL PARK- LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI BEYOND 5NM FROM SHORE- LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER BEYOND 5NM FROM SHORE- LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF SHORE TO THE US/CANADIAN BORDER- 354 AM EDT THU JUN 27 2013 /254 AM CDT THU JUN 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT OVER MUCH OF LAKE SUPERIOR. THE MAIN HAZARD WOULD BE VERY HEAVY DOWNPOURS. PATCHY FOG IS EXPECTED OVER ALL OF LAKE SUPERIOR THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY ACROSS ALL OF LAKE SUPERIOR AND ON WEDNESDAY ACROSS WESTERN LAKE SUPERIOR. FOG WILL LINGER OVER PORTIONS OF LAKE SUPERIOR THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. LMZ221-248-250-281200- GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI- 5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE- 354 AM EDT THU JUN 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT FOG WILL CONTINUE TODAY. THUNDERSTORMS ARE THROUGH TONIGHT. THE MAIN HAZARD FROM STRONGER STORMS WOULD BE WIND GUSTS TO 50 MPH...VERY HEAVY DOWNPOURS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS TIME. 07
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
837 AM EDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY RAIN 2 NE SOUTH RANGE 47.09N 88.61W
06/27/2013 M2.16 INCH HOUGHTON MI PUBLIC
STORM TOTAL RAINFALL SINCE WEDNESDAY EVENING IN ATLANTIC
MINE.
&&
JLAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1155 AM EDT THU JUN 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 SSE IRON RIVER 46.06N 88.63W
06/27/2013 M2.04 INCH IRON MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
&&
JLASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 155 PM EDT THU JUN 27 2013 MIZ001-271945- KEWEENAW- 155 PM EDT THU JUN 27 2013 ...SIGNIFICANT WEATHER ALERT FOR ISLE ROYALE NATIONAL PARK IN KEWEENAW COUNTY UNTIL 345 PM EDT... AT 151 PM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 27 MILES NORTH OF WINDIGO TO 14 MILES SOUTHWEST OF WINDIGO. THESE STORMS WERE MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE ON ISLE ROYALE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. IF ON THE WATERS NEAR ISLE ROYALE...GET OUT OF THE WATER AND MOVE TO A SAFE SHELTER IF POSSIBLE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM! STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 227 PM EDT THU JUN 27 2013 MIZ005-006-271930- ALGER-MARQUETTE- 227 PM EDT THU JUN 27 2013 ...SIGNIFICANT WEATHER ALERT FOR ALGER AND MARQUETTE COUNTIES UNTIL 330 PM EDT... AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARVEY...OR NEAR MARQUETTE. THIS STORM WAS MOVING SOUTHEAST AT 10 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE LOCATED FROM CARLSHEND IN MARQUETTE COUNTY TO NEAR CHATHAM AND TRAUNIK IN ALGER COUNTY. THESE STORMS WERE MOVING EAST SOUTHEAST AT 10 MPH. THESE STORMS WILL BE CAPABLE OF DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS. PEOPLE IN EASTERN MARQUETTE AND WESTERN ALGER COUNTIES...INCLUDING THE CITIES OF HARVEY AND MARQUETTE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JLA
The Marquette radar (KMQT), 9 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
2 hail. Local standard time, as filed.
Hail was reported five miles east-northeast of Palmer.
The spotter near Champion reported hail fell for several minutes, ranging from pea to quarter in size. Very heavy rain and gusty winds were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458778, 458779.